6 Factors to Consider Before Starting HIV Treatment
By David Fawcett, Ph.D., L.C.S.W. From TheBody.com
September 26, 2013
Factor #4: Your Mental Health
HIV medications, even if taken only once a day, require consistency and stability. Mood disorders that cause fluctuations in motivation or unpredictable behavior can be a great concern. I have had clients with bipolar disorder who stopped taking their mood stabilizers during manic phases and soon stopped taking their HIV medications as well.
Depression can be equally debilitating if one loses interest in self-care, including HIV therapy. Others find that taking HIV medications is a disturbing daily reminder of their status. This can be greatly alleviated by identifying and expressing the strong feelings that emerge after an HIV diagnosis and trying to look at taking HIV medications not as a burden, but as one more empowering activity we do to suppress the virus. Managing mental health is a critical component of managing HIV.
Comment by: ScotCharles
Mon., Sep. 22, 2014 at 1:20 pm EDT
What a bunch of blowing smoke up your ass crap. I don't know how long you've been on meds; but, the longer you take them the worse the side effects are. After a while, you quit taking one drug because the side effects become unbearable only to begin another whose side effects after years become unbearable. I know your article is about beginnings; but, you should include that meds are a decades long proposition with severe long term consequences. I've been on meds 21 years, HIV+ 31 years and have had full blown AIDS
Comment by: Ed
Mon., Jul. 14, 2014 at 5:30 pm EDT
i would like to make it clear that taking Truvada was explained by my HIV MD as the benefits outway the risks. in any event i found myself in stg #5 ESRD in sep 2014. quite the surprise after being pos for over 26yrs. i am presently on hemodialysis 3x/wk and am on cleve clinic's "waiting list". My local county hosp will not list me stating "lung Disease". it is of my opinion that they infrequently do HIV pt. listings, but they fall back on the "lung" issue inspite of getting 2 letters from pulmonologists saying i was at low risk and of course i could always apply elsewhere. the vice pres of Pt. Advocacy is also the risk mgt and come to find out she is one of the hosp atty's. a def conflict of interest. can anyone help me to challenge them? there stats indicate a low % of HIV pt's being listed. any help would be appreciated. ty
Comment by: Celestina
Wed., Nov. 27, 2013 at 3:13 pm EST
Cd4 drops no sign of sickness at all,the last i did the test it was 605 but now 517 why is it so,does it mean my body is forming resistance to the drugs or what?
Comment by: Geraldine
Wed., Nov. 6, 2013 at 4:58 am EST
Hiv is going round in Nigeria , somone u know got HIV at the age of 14 years and he doesnt know how he got it but he has vowed to share it as much as he can because he is angry that he got it and cant explian how.AHF should please focus on Nigeria before his likes will share it everywhere. Serious advocacy testing etc is required please
Comment by: Ditto
Thu., Oct. 24, 2013 at 11:25 pm EDT
Always astonishing to me how when it comes to PrEP, all concerns are brushed aside. If you have the misfortune to actually seroconvert, the conversation changes. We start hearing "Whoah, hold your horses. Are you sure you're not a drug addict? Do you really think you're prepared to take one, maybe three pills EVER DAY? Is anybody checking to make sure you're really taking your pills? We think you can stand to be a little sicker, so maybe you should wait". Maybe newly diagnosed would do better to tell their providers that they're negative and can't be bothered to wear a rubber to save their life. "I need this to live" just doesn't seem to hold any sway with the medical community these days. Or is it that having the misfortune to produce antibodies fundamentally alters out view of what people are capable of?
Comment by: steve
Wed., Oct. 9, 2013 at 11:32 pm EDT
Wow! Kind of sensationalized scaremongering there dude! I was diagnosed 1/13 CDC staging C2, started Stribild 2/13. The first week on meds was hell, linear progression to no big deal by week 4. 2 log fall in 30 days, 5 months to undetectable. Cd 4 normal range now >500 and 30% and improving. All in all no f*ucking deal, no side effects. Take my pill every morning (100% cART complaint is the key!) and give it a kiss and blessing for making my life 100% normal again :) Stop perpetuating the stigma please and lets just get on with living our wonderful but all too short lives :)
Comment by: joe
Sat., Nov. 23, 2013 at 4:33 pm EST Thanks for your up lifting advice
Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in Internet search results. Be careful when providing personal information! Before adding your comment, please read TheBody.com's Comment Policy.)
The Body is a service of Remedy Health Media, LLC, 750 3rd Avenue, 6th Floor, New York, NY 10017. The Body and its logos are trademarks of Remedy Health Media, LLC, and its subsidiaries, which owns the copyright of The Body's homepage, topic pages, page designs and HTML code. General Disclaimer: The Body is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through The Body should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem, consult your health care provider.